Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 221, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 18, 2013, 3:51 PM MDT for Boulder County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2013, 3:51 PM MDT (21:51 UTC)
- Expired
- Sep 18, 2013, 4:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Boulder County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 4:03 PM MDT | TSTM WND GST 66 | Boulder, CO | BOULDER MESA LABS 66MPH TSTM WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370
WUUS55 KBOU 182151
SVRBOU
COC013-182230-
/O.NEW.KBOU.SV.W.0221.130918T2151Z-130918T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT WED SEP 18 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOULDER COUNTY IN NORTHEAST COLORADO...
* UNTIL 430 PM MDT
* AT 350 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SUNSHINE...
OR 30 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS POSSIBLE TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BOULDER...LOUISVILLE...SUPERIOR...JAMESTOWN...SALINA...ELDORADO
SPRINGS...CRISMAN...GOLD HILL...WALLSTREET...SUMMERVILLE...SUNSHINE
AND NIWOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4014 10519 3992 10515 3993 10540 3994 10542
4015 10546
TIME...MOT...LOC 2150Z 240DEG 32KT 4007 10533
HAIL...<.75IN
WIND...70MPH
$$
ENTREKIN2 follow-up statements
992
WWUS55 KBOU 182210
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED SEP 18 2013
COC013-182230-
/O.CON.KBOU.SV.W.0221.000000T0000Z-130918T2230Z/
BOULDER CO-
410 PM MDT WED SEP 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR BOULDER COUNTY...
AT 407 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUNSHINE...OR
32 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. THE MESA LAB JUST SOUTHWEST OF BOULDER
REPORTED WINDS UP TO 66 MPH AT OF 403 PM. WINDS WILL DECREASE
TOWARDS 430 PM ACROSS MUCH OF THE LOWER FOOTHILLS AND ADJACENT
PLAINS OF BOULDER COUNTY.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BOULDER...LOUISVILLE...SUPERIOR...JAMESTOWN...SALINA...ELDORADO
SPRINGS...CRISMAN...GOLD HILL...WALLSTREET...SUMMERVILLE...SUNSHINE
AND NIWOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4014 10519 3992 10515 3993 10540 3994 10542
4015 10546
TIME...MOT...LOC 2207Z 234DEG 22KT 4010 10532
HAIL...<.75IN
WIND...70MPH
$$
ENTREKIN122
WWUS55 KBOU 182228
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT WED SEP 18 2013
COC013-182236-
/O.EXP.KBOU.SV.W.0221.000000T0000Z-130918T2230Z/
BOULDER CO-
428 PM MDT WED SEP 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR BOULDER COUNTY WILL EXPIRE AT
430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE UP TO 35 MPH WITH
THIS STORM IN THE CITY OF BOULDER. FOR THE FOOTHILLS...JUST WEST OF
BOULDER A FEW GUSTS UP TO 50 MPH ARE STILL POSSIBLE UNTIL 5 PM.
LAT...LON 4014 10519 3992 10515 3993 10540 3994 10542
4015 10546
TIME...MOT...LOC 2222Z 240DEG 32KT 4010 10532
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:31 PM MDT, 20 minutes earlier.
Area forecast discussion, Sep 18, 3:31 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 331 PM MDT WED SEP 18 2013 .SHORT TERM...ISOLATED CONVECTION ACROSS MOUNTAINS AND WESTERN COLORADO BECOMING A BIT MORE WIDESPREAD AHEAD OF MAIN TROUGH AXIS AND NOSE OF UPPER JET. STORMS ALSO DEVELOPING ACROSS PORTION OF THE PLAINS...MAINLY OVER WELD COUNTY. STORMS HAVE BEEN PRODUCING BRIEF MODERATE RAIN AND GUSTY OUTFLOW WINDS. TROUGH AXIS TO MOVE ACROSS NORTHERN COLORADO THIS EVENING WITH TAIL END OF JET MAX OVERNIGHT. STORMS SHOULD CONTINUE THROUGH THE EVENING WITH INCREASING LIFT. PRECIPITABLE WATER VALUES HAVE INCREASED SLIGHTLY...WITH CLOSE TO .80 OF AN INCH AT KBOU AND .90 OF AN INCH AT KGJT. STORMS ARE PRODUCING MEASURABLE RAINFALL...BUT ARE ALSO MOVING FAIRLY QUICKLY...SO NOT EXPECTING AMOUNTS MUCH MORE THAN A QUARTER OF AN INCH. CONCERNED MORE WITH THE GUSTY OUTFLOW WINDS...WHICH MAY COMBINE WITH STRONGER FLOW ALOFT TO PRODUCE FAIRLY STRONG WINDS. MODELS STILL INSISTING FRONT TO MOVE ACROSS PLAINS AFTER 06Z...THOUGH CONVECTION COULD MOVE ITN ACROSS AREA A FEW HOURS SOONER. FOR THE OVERNIGHT PERIOD...TAIL END OF JET STREAK OVER SOUTHERN NEVADA EXPECTED TO MOVE INTO THE PLAINS. LIFT FROM THIS FEATURE MAY AID IN PRODUCING A FEW STORMS ESPECIALLY THE FAR EASTERN PLAINS WHERE IT MAY INTERACT WITH THE PASSING FRONT. WILL MAINTAIN A SLIGHT CHANCE OF STORMS FOR NOW. ON THURSDAY...TROUGH STILL EXPECTED TO BE OVER THE AREA THOUGH AIRMASS WILL BE COOLER AND MORE STABLE. MODELS HAVE BEEN CONSISTENT IN SHOWING SOME CHANCE FOR THUNDERSTORMS BY THE AFTERNOON ACROSS PARK COUNTY INTO THE SOUTHERN MOUNTAINS AND SOUTHERN FOOTHILLS. BEST CAPE VALUES EXPECTED IN HIS AREA...ONLY AROUND 300 J/KG. WILL KEEP THE SLIGHT CHANCE OF STORMS CONFINED TO THIS AREA. TEMPERATURES TO BE ABOUT 10-15 DEGREES COOLER. .LONG TERM...MODELS SHOW THE UPPER TROUGH AXIS TO PUSH EAST OF THE CWA THURSDAY EVENING. UPPER RIDGING MOVES IN AND STICKS AROUND INTO SATURDAY MORNING. THE RIDGE AXIS IS PROGGED OVER THE EASTERN COLORADO BORDER AT 18Z SATURDAY. BY SATURDAY NIGHT...THE FLOW IS TO BECOME SOUTHWESTERLY IN ADVANCE OF AN UPPER TROUGH OVER THE WESTERN GREAT BASIN. THE QPF VERTICAL VELOCITY FIELDS HAVE DOWNWARD MOTION PROGGED FOR THE FORECAST AREA THURSDAY NIGHT INTO SATURDAY MORNING. BY SATURDAY NIGHT...WEAK UPWARD MOTION IS NOTED IN ADVANCE OF THE NEXT TROUGH. THE BOUNDARY LAYER FLOW IS UPSLOPE THURSDAY EVENING/NIGHT. BY FRIDAY...CONTINUING INTO SATURDAY EVENING...LOW LEVEL TROUGHING CREATES A MORE DOWNSLOPING PATTERN TO THE LOW LEVEL WINDS. FOR MOISTURE...THERE IS SOME OVER THE PLAINS THURSDAY NIGHT INTO FRIDAY. THE MOISTURE IS MAINLY IN THE MID LEVELS. FRIDAY NIGHT AND HALF OF SATURDAY ARE PRETTY DRY... THEN THERE IS SOME MID AND UPPER LEVEL MOISTURE OVER THE WESTERN HALF OF THE CWA SATURDAY AFTERNOON AND EVENING. THE PRECIPITABLE WATER VALUES ARE IN THE 0.35 TO 0.70 INCH RANGE THURSDAY NIGHT THROUGH SATURDAY NIGHT. BOUNDARY LAYER DEW POINT PROGGS SHOW MID 20S F WEST TO MID 40S F EAST THURSDAY NIGHT THROUGH SATURDAY. THEY COME UP A TAD SATURDAY NIGHT. THERE IS A TAD OF CAPE PROGGED OVER THE SOUTH CENTRAL CWA THURSDAY EVENING AND LATE DAY SATURDAY. THE QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER THE SOUTH CENTER CWA THURSDAY EVENING...THEN THERE IS A TINY BIT ON THE GFS ONLY LATE DAY SATURDAY IN THE MOUNTAINS. SO FOR POPS...WILL GO A SLIGHT CHANCE OVER THE SOUTHWEST AND SOUTH CENTRAL CWA THURSDAY EVENING. OTHERWISE NO POPS OVER NO OTHER AREAS THROUGH SATURDAY NIGHT. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 3 TO 5 C WARM THAN THURSDAY'S. SATURDAY'S HIGHS ARE 1-3 C WARMER THAN FRIDAY'S. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE A PRETTY DECENT UPPER TROUGH TO MOVE ACROSS COLORADO LATE SUNDAY INTO MONDAY MORNING. THERE IS WEAK UPPER RIDGING BEHIND IT. THE FLOW ALOFT BECOMES SOUTHWESTERLY ON WEDNESDAY AS THE NEXT UPPER TROUGH/CLOSED LOW GETS INTO THE GREAT BASIN. IT IS PRETTY DRY ALL FOUR DAYS. && .AVIATION...ISOLATED STORMS POSSIBLE ACROSS THE AREA THIS EVENING...APPEARS ENOUGH TO INCLUDE VCTS THROUGH ABOUT 04Z. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS TO 40 KTS. WILL NOT INCLUDE A VARIABLE WIND GUST AT THIS TIME. FRONT STILL EXPECTED TO MOVE ACROSS THE AREA AFTER 06Z...THOUGH COULD BE SOONER WITH EXPECTED CONVECTION. AIRMASS COOLER AND MORE STABLE THURSDAY WITH NORTHEAST WINDS. NO STORMS EXPECTED AT THIS TIME. && .HYDROLOGY...ISOLATED STORMS TO CONTINUE MOVING FAIRLY QUICKLY ACROSS THE AREA THIS EVENING. RAINFALL AMOUNTS STILL EXPECTED TO BE FAIRLY LIGHT...WITH UP TO A QUARTER OF AN INCH DUE TO FAIRLY DRY AIRMASS AND QUICK MOVEMENT. && .BOU WATCHES/WARNINGS/ADVISORIES... .RIVER FLOOD WARNINGS CONTINUE ALONG THE CACHE LA POUDRE RIVER IN WELD COUNTY...AND THE SOUTH PLATTE RIVER FROM GREELEY TO JULESBURG. .HYDROLOGIC ADVISORY IN EFFECT FOR SOUTHWEST WELD COUNTY UNTIL 0945 AM MDT THURSDAY.NONE. && SHORT TERM...D-L LONG TERM....RJK AVIATION...D-L
Hazardous weather outlook, Sep 18, 10:45 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1045 AM MDT WED SEP 18 2013 COZ030>051-191645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING...WHICH COULD CONTINUE OVERNIGHT. GUSTY WINDS WILL ACCOMPANY THE STORMS IN ADDITION TO BRIEF MODERATE TO HEAVY RAIN. RAINFALL AMOUNTS ARE EXPECTED TO BE LESS THAN A QUARTER OF AN INCH. AN ISOLATED SEVERE WIND GUST CAN NOT BE RULED OUT DUE TO STRONGER WINDS ALOFT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA THROUGH NEXT TUESDAY...WITH THE EXCEPTION OF A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 18, 3:34 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT WED SEP 18 2013
COZ034>036-039-182215-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000
FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000
FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-BOULDER
AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-
334 PM MDT WED SEP 18 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR EXTREME NORTHERN JEFFERSON...SOUTHWESTERN BROOMFIELD...
NORTHERN GILPIN AND BOULDER COUNTIES UNTIL 415 PM MDT.
AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM OVER WESTERN BOULDER COUNTY...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT
SPREADS EASTWARD ACROSS BOULDER COUNTY. YOU CAN ALSO EXPECT BRIEF
RAIN AND OCCASIONAL LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ARVADA...WESTMINSTER...BOULDER...LONGMONT...SOUTHWESTERN
BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...SUPERIOR...LYONS...
NEDERLAND...JAMESTOWN...WARD...SALINA...ROLLINSVILLE...NIWOT...
TOLLAND...ELDORA...ALLENSPARK AND WALLSTREET.
LAT...LON 4026 10506 3987 10507 3984 10562 4016 10560
4016 10558 4019 10554 4023 10554
TIME...MOT...LOC 2131Z 240DEG 33KT 4008 10542
ENTREKINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:18 AM MDT | Areal Flood Advisory | BOU | Weld | 23 hr |
| Sep 18, 3:34 PM MDT | Special Weather Statement | BOU | Boulder, Gilpin | 41 min |
| Sep 18, 4:16 PM MDT | Special Weather Statement | BOU | Broomfield | 29 min |
| Sep 18, 4:42 PM MDT | Special Weather Statement | BOU | Adams | 48 min |
| Sep 18, 5:17 PM MDT | Special Weather Statement | BOU | Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.